North Carolina, 2020

Damaging Winds in North Carolina, April 18, 2020

April 18, 2020 · NWS AKQ · 3 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 18, 9:30 AM EST, 40 minutes earlier.

Area forecast discussion, Apr 18, 9:30 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1030 AM EDT Sat Apr 18 2020

.SYNOPSIS...
A cold front will cross the area early Saturday, before pushing
offshore Saturday afternoon. High pressure builds into and over
the area Saturday night into early Sunday morning. High
pressure slides offshore Sunday afternoon ahead of another low
pressure system that is forecast to track across the Carolinas
Sunday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM EDT Saturday...

Low pressure is tracking eastward off the New Jersey coast late
this morning. A cold front extends southwest from the center of
the low through SE VA and is moving into NE NC. A line of
showers with heavy rain has developed ahead of this boundary and
some wind gusts up to 40 mph are also possible with these
showers. SPC mesoanalysis does depict an axis of surface based
CAPE into interior NE NC, so thunder may develop through midday
prior to the line moving S of the Albemarle Sound. Temperatures
are in the 50s for most locations, with low 60s far SE, and
upper 40s far NW. Rain is expected to move completely off the
coast by early afternoon. Rainfall amounts are expected to be
less than 0.25 inches for the VA Piedmont, Richmond metro,
Northern Neck, Middle Peninsula, and low MD Eastern Shore.
Highest rainfall amounts will be across Hampton Roads and
northeast NC. Forecasted rainfall amounts are 0.25-0.50 inches
(highest south and east of Norfolk).

Drier and cooler airmass will be moving in behind the cold
front Saturday afternoon and night. Skies will clear by the
afternoon with temperatures in the mid 50s north to low 60s
south. NW winds will remain elevated behind the front, NW 20-25
mph with a few gusts up to 35 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
As of 400 AM EDT Saturday...

Cooler and drier Saturday night into early Sunday morning as
high pressure builds across the region. Mostly clear with lows
in the mid/upper 30s for much of the area, and low/mid 40s for
the coasts SE VA/NE NC. A southern stream trough moves through
the lower Mississippi Valley Sunday as a northern stream trough
dives into the Great Lakes. Moisture in SW flow aloft will
result in increasing high clouds (especially during the aftn).
Forecast highs on Sunday are generally in the upper 60s to
around 70F, with low/mid 60s over the Ern Shore.

The southern stream wave results in the development of low
pressure over the Carolinas Sunday night, which then strengthens
off the Mid- Atlantic coast Monday morning. This will bring
another round of widespread steady rain to the region, with the
highest amounts across Hampton Roads. There will be a sharp cut
off to rainfall amounts across central and northern VA. Guidance
is showing rain spreading farther north into central VA.
Rainfall amounts are 1.00-1.50 inches from Richmond south and
east (including part southern Delmarva, mainly south and east of
Salisbury, MD). Rainfall amounts across the VA Piedmont and
north of Richmond are expected to be 0.25-1.00 with a sharp
gradient between Richmond and Charlottesville, between Richmond
and Fredericksburg, and Northern Neck. High temperatures on
Monday will be in the 60s west of I-95 and in the mid 50s along
the coast.

The low pressure will pull away from the coast Monday night with
drying conditions. Temperatures will be seasonal Monday night-
Tuesday, with lows in the 40s and highs in the low 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 345 PM EDT Friday...

Medium range guidance is in good agreement with regards to next
week across the region. For early-mid week, a mean upper trough
will persist over the eastern Part of the country, with a
reinforcing short wave moving through the NE states Tuesday/Tue
night. This will allow another cold front to push through the
area, but with minimal moisture it is expected this front will
be dry. Cool and dry Wednesday before a southern stream system
develops over the plains and SE states and moves up the
Appalachians Thu/Thu night. This will allow for the next round
of rain to move into the area. GFS and ECMWF are in excellent
agreement with this system both with timing and coverage of
precipitation. In fact, the NBM prob of at least 0.10 inch of
pcpn Thu night is about 70% across the area. As such, will go
with likely pops starting across the Piedmont Thu aftn and
across the entire region Thu night as the system passes through.
With the low tracking to our west, we will be increasingly in
the warm sector and have opted to include a slight chance for
thunderstorms. The low slowly moves NE on Friday, and have opted
to maintain chance pops mainly in the morning and highest
across the north.

Temperatures will be seasonable for this time of year. Tuesday
will see temps in the low-mid 70s most areas, dropping back
slightly into the lower 60s across the Eastern Shore to upper
60s far southwest. A little warmer on Thursday ahead of the next
system with temps close to 70, then low-mid 70s Friday due to
increasingly downslope west-northwest flow.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 130 AM EDT Saturday...

Frontal boundary is located north of Richmond and across central
Delmarva, north of all local terminals. South of the front,
winds are south 15-20 kt with gusts as high as 30 kt. Most
cloud cover remains across the mountains and north of the D.C.
metro at this time. A cold front will move into the region
Saturday morning and off the coast by early afternoon. Increasing
clouds, lowering CIGs, rain are expected along the front as it
crosses the area. Ceiling are likely to drop to MVFR for a
couple of hours as the rain moves in. There is a slight chance
of IFR CIGs across Hampton Roads and northeast NC as the line of
showers (passably heavier showers) tracks across the area.
Skies are expected to quickly clear behind the front, where most
terminal will be SKC by the afternoon. Winds will remain
elevated until Saturday afternoon. Winds will be SSW 15-20 kt
with gusts 25-30 kt ahead of the front, and NW 15-20 kt with
gusts of 30 kt behind the front. Winds will decrease during the
evening hours and become more northerly.

OUTLOOK...
High pressure builds across the regions Saturday night and
moves offshore Sunday. Low pressure tracks across the Carolinas
Sunday night and off the coast Monday morning, bringing rain and
degraded flight conditions. High pressure returns Monday aftn
into Tuesday. A mainly dry cold front moves through the area
Tuesday night with high pressure returning Wednesday.

&&

.MARINE...
As of 250 AM EDT Saturday...

SCA conditions continuing into this evening/early tonight across
the local waters. Ahead of an approaching cold front from the
WNW...starting out w/ gusty SW winds (to 25-30 kt) which become
W this morning. The cold front crosses the waters by late this
morning/early this afternoon resulting in winds becoming gusty
NW (wind probs do hint at a very brief period of possible gusts
to 35 kt...esp over the central Ches Bay...nrn ocean waters as
low level CAA begins). Seas on the ocean build to 5-6 ft
N...3-5 ft S/waves on the Ches Bay increase to 3-5 ft (today).
Winds wane/sea- waves slowly subside this evening/tonight while
becoming N then more VRB (late) as sfc hi pres arrives from the
W.

Attention will then turn to potential development of coastal
lo pres Sun night into Mon. Another period of at least SCA
conditions (NE-NW winds and increased seas-waves) is anticipated.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ633-
     635>637.
     Small Craft Advisory until 10 PM EDT this evening for
     ANZ630>632-634.
     Small Craft Advisory until 8 PM EDT this evening for ANZ638.
     Small Craft Advisory until 1 AM EDT Sunday for ANZ650-652-654.
     Small Craft Advisory until 11 PM EDT this evening for ANZ656-
     658.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ/CP
SHORT TERM...AJZ/CP
LONG TERM...MRD
AVIATION...CP/MPR
MARINE...ALB
Hazardous weather outlook, Apr 18, 3:51 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
451 AM EDT Sat Apr 18 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-190900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
451 AM EDT Sat Apr 18 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 18, 9:17 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1017 AM EDT Sat Apr 18 2020

NCZ013>017-030>032-102-VAZ096>098-181500-
Eastern
Currituck-Hertford-Pasquotank-Bertie-Camden-Gates-Perquimans-Western
Currituck-Chowan-Suffolk-Chesapeake-Virginia Beach-
1017 AM EDT Sat Apr 18 2020

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN CAMDEN...NORTHWESTERN
PASQUOTANK...NORTHWESTERN PERQUIMANS...BERTIE...HERTFORD...GATES...
CHOWAN...AND NORTHERN CURRITUCK COUNTIES...THE CITY OF CHESAPEAKE...
THE SOUTHEASTERN CITY OF SUFFOLK AND THE CITY OF VIRGINIA BEACH...

At 1015 AM EDT, radar indicated showers were located along a line
extending from near Virginia Beach to near Corapeake to 7 miles north
of Tarboro. Movement was southeast at 25 mph.

Heavy rain is expected with these showers. Wind gusts up to 40 mph
are possible with these showers. Lightning may develop through 11 AM.

These showers will be near...
  Virginia Beach and Corapeake around 1020 AM EDT.
  Sunbury around 1025 AM EDT.
  South Mills and Morgans Corner around 1055 AM EDT.
  Elizabeth City and Chapanoke around 1100 AM EDT.

Other locations impacted by these showers include Tunis, Rudee
Heights, Portlock, Kelford, Pierceville, Newsome Store, Savage,
Arrowhead Beach, Chowan Beach and Parkville.

People at Albemarle Medical Center, Chesapeake Regional Medical
Center, Vidant Bertie, and Sentara Princess Anne Hospital should seek
safe shelter immediately!

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3586 7704 3594 7704 3593 7719 3601 7721
      3606 7732 3611 7723 3616 7726 3617 7730
      3621 7730 3622 7723 3637 7716 3679 7636
      3680 7629 3684 7623 3683 7620 3688 7619
      3697 7604 3696 7597 3650 7581
TIME...MOT...LOC 1415Z 301DEG 23KT 3689 7593 3651 7663 3601 7760

Zimmerman
Special weather statement, Apr 18, 9:55 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1055 AM EDT Sat Apr 18 2020

NCZ015>017-030>032-102-VAZ098-181545-
Eastern Currituck-Pasquotank-Bertie-Camden-Perquimans-Western
Currituck-Chowan-Virginia Beach-
1055 AM EDT Sat Apr 18 2020

...A LINE OF SHOWERS AND POSSIBLY A THUNDERSTORM WILL AFFECT
CAMDEN...PASQUOTANK...PERQUIMANS... SOUTHEASTERN
BERTIE...CHOWAN...AND CURRITUCK COUNTIES AND THE SOUTHEASTERN CITY
OF VIRGINIA BEACH...

At 1053 AM EDT, radar indicated showers were located along a line
extending from 12 miles east of Back Bay to near Belvidere to 7 miles
northeast of Robersonville. Movement was east at 45 mph.

Heavy rain is expected with these showers. Wind gusts up to 40 mph
are possible with these showers. Isolated cloud to ground lightning
strikes are possible.

These showers will be near...
  Chapanoke around 1105 AM EDT.
  Elizabeth City, Windsor and Nixonton around 1110 AM EDT.
  Elizabeth City State University around 1115 AM EDT.
  Camden, Weeksville and Whitehall Shores around 1120 AM EDT.
  Shiloh and Indiantown around 1125 AM EDT.
  Old Trap around 1130 AM EDT.
  Grandy around 1140 AM EDT.

Other locations impacted by these showers include Goose Pond, Whites
Crossroads, Poplar Branch, Pierceville, Arrowhead Beach, Saint Johns,
Parkville, Mount Gould, Yeopim Station and Jacocks.

People at Vidant Chowan, Vidant Bertie, and Albemarle Medical Center
should seek safe shelter immediately!

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3590 7692 3586 7704 3594 7704 3594 7720
      3599 7720 3655 7619 3655 7612 3659 7612
      3672 7589 3629 7575 3615 7601 3608 7641
      3601 7651 3601 7658 3606 7662 3601 7669
      3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 1453Z 273DEG 39KT 3668 7581 3630 7650 3592 7720

Zimmerman

The radar

The Norfolk radar (KAKQ), 100 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Currituck

When
April 18, 10:10 AM EST
Where
Currituck County, 0.56 mi E of Snowden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.450, -76.110

Roof was blown off of a barn. Residence lost some shingles.

Thunderstorm Wind, Pasquotank

When
April 18, 10:10 AM EST
Where
Pasquotank County, 0.56 mi E of Elizabeth City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.300, -76.220

Tree was downed on power lines.

Thunderstorm Wind, Camden

When
April 18, 10:28 AM EST
Where
Camden County, Alder Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.250, -76.030

Trees were downed and snapped. There was damage to outdoor playground equipment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885402, 885403, 885404.